?

Log in

No account? Create an account

Previous Entry | Next Entry

Headaches are better

Saw the pain doc today. He was surprised by how severe my withdrawal has been, but said that I am still showing visible symptoms. He saw me sweating and shivering in his office, my hands shaking slightly, my face flushed. The nausea and the headache were better today, but the diarrhea continues unabated & my body temp is still very wonky.

Pain Doc says that we're going to keep the Butrans dosage (10 mcg/hour) and the Neurontin dosage (500 mg/day) the same for a month, then see how I'm doing then. If my withdrawal symptoms are completely gone (and holy cannoli I should hope they would be!), then we'll reduce the Butrans to 7.5 for a month, then 5 mcg for a month, etc. In the meantime, he wants me to see the neurologist if at all possible before my next appointment in 4 weeks. If not possible within that timeframe, at least make an appointment as soon as possible, so the neurologist and I can start working on some long-term fixes. Maybe back to PT? We might be able to accomplish more now that the codeine is not interfering with the Scientific Method.

The headaches are now similar to what they were before I started taking the codeine. That is to say, I now go hours at a stretch with no noticeable headache, but have severe headaches for some portion of every day. The pain (and its frequency) is bad enough that—when it first started—I went to the doctor asking rather desperately for help, but I now have no real way to treat the pain. Back then, they prescribed the Tylenol #3 (and then the Tylenol #4), but that's no longer an option for me, and the OTC Tylenol doesn't help at all, and I can't take any other OTC pain relievers because of the kidney disease.

So I no longer have the horrible horrible horrible headaches that I had when I was going through the roller-coaster codeine withdrawal on a frequent basis (and when I was going through the last 2 weeks of withdrawal after I stopped the codeine entirely), and I now understand more fully what the neurologist was talking about. I think I was actually making my headaches worse by taking the Tylenol #4 in such a stingy way. Every time I upped the dosage, then put myself through withdrawals, my body got used to more and more codeine, and so the withdrawal effects were worse and worse. The headaches just kept getting magnified, which then led me to take more codeine, which led to even worse headaches when I refused to take it until things were horrible. I didn't understand why the headaches kept getting worse and worse. But now I seem to be back where I started around the beginning of the year, which sucks, but sucks a lot less than the codeine withdrawals I kept putting myself through.

Looking back at my journal, I see that my frequent, severe headaches might have started as far back as July 2013. At least, in some journal entries back then I mention having terrible headaches every day. I remember distinctly that I went in to Urgent Care before our Hawaii trip (February-March 2014) because I was afraid that I would run out of Tylenol #3 while we were gone, and I didn't know how I would function without it.

So the headaches are better right now than they've been in a long time, but still every day and still quite severe at times. Not ideal, but better than a month ago, or even 2 weeks ago!

I've been working on The Most Expensive Afghan Ever, but make mistakes when I'm not thinking clearly (due to headache or other symptoms) and had to tear out 3 entire rows of stitches this evening, almost everything I'd crocheted today. Ah well. As Shannon commented when I lamented this, "The point is not the destination. The point is the journey." I.e., I'm crocheting to distract myself, not to produce an afghan. And I suppose frustration is distracting. Ah well.

Edited To Add: Pain Doc urged me to get "gentle exercise" as the best method of speeding the withdrawal process. He suggested that I take brisk walks or slow, easy bike rides in our immediate neighborhood. He insisted that I not do too much, though, because that could cause a drastic increase in symptoms. Fun. So I'm going to try to get a bit more exercise without hurting my right foot (which continues to hurt A LOT) or overexerting myself and bringing on the cold sweats again.

Latest Month

April 2017
S M T W T F S
      1
2345678
9101112131415
16171819202122
23242526272829
30      

Tags

Powered by LiveJournal.com